Ohio, 2003

Damaging Winds in Ohio, July 27, 2003

July 27, 2003 · NWS CLE · 13 events in 12 counties and zones

13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$378,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 12:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT SUN JUL 27 2003

CDFNT MOVG IN ABOUT ON SCHEDULE. AMS UNSTL. WATCHG PCPN DVLPG NE OH
AND NW PA OVR THE LAKE AND THEN PCPN NW IND AND NRN IL. THAT IN
COMBO WITH CDFNT CAN GIVE UP TO LOCALLY 2 INCHES OF RAIN AND THE
WATCH WILL BE FOR THE AREAS THAT HAVE SATURATED GROUND FROM THE RAIN
LAST WEEK. PCPN SHOULD BE ON THE DCR BY MIDNIGHT. ATTM BASED ON HOW
THE FRONT IS MOVING WL KP IT DRY MON...HOWEVER...VORT MOVG IS SOME
CONCERN...HOWEVER...WITH THE AMS DRYG WL KEEP IT DRY. NEXT CHANCE OF
PCPN IS FOR LT WED NGT AND THU.

.CLE...
OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NE OH.
PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NW PA.

KIELTYKA
Hazardous weather outlook, Jul 27, 5:34 AM EST, 9 hours 26 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY THIS EVENING AHEAD OF A COLD FRONT DROPPING SOUTHEAST ACROSS
THE LOWER GREAT LAKES. HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE
STORMS. IF MULTIPLE STORMS OR HEAVY RAIN SHOWERS DEVELOP AND CROSS
THE SAME AREA THEN THERE COULD BE A RISK FOR FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...PRIMARILY FROM
LATE MORNING THROUGH EARLY EVENING.

KOSARIK

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 27, 3:00 PM EST to 3:05 PM EST
Where
Hancock County, Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -82.417

Thunderstorm winds downed several large trees limbs and a power pole near Arcadia.

Thunderstorm Wind, Seneca

When
July 27, 3:10 PM EST
Where
Seneca County, Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -82.117

Thunderstorm winds downed a few trees and large limbs.

Thunderstorm Wind, Crawford

When
July 27, 3:15 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.533, -82.850

Thunderstorm winds downed several trees.

Thunderstorm Wind, Morrow

When
July 27, 3:20 PM EST
Where
Morrow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.117, -83.500

Thunderstorm winds downed several trees.

Thunderstorm Wind, Knox

When
July 27, 3:45 PM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.183, -81.200

Thunderstorm winds downed several trees.

Thunderstorm Wind, Richland

When
July 27, 3:50 PM EST
Where
Richland County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -80.600

Thunderstorm winds downed two trees.

Thunderstorm Wind, Huron

When
July 27, 4:05 PM EST to 4:10 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -80.983

Thunderstorm winds downed trees south of Norwalk and near Wakeman.

Thunderstorm Wind, Lorain

When
July 27, 4:25 PM EST
Where
Lorain County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -82.917

Thunderstorm winds downed trees and large tree limbs in Amherst, Avon and Lorain.

Thunderstorm Wind, Summit

When
July 27, 5:00 PM EST
Where
Summit County, Hudson
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.233, -82.617

Thunderstorm winds toppled two large trees. Both trees struck a house and caused considerable roof and wall damage.

Thunderstorm Wind, Trumbull

When
July 27, 5:40 PM EST
Where
Trumbull County, Newton Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -82.467

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Portage

When
July 27, 5:53 PM EST to 6:15 PM EST
Where
Portage County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.167, -83.400

Thunderstorm winds downed many trees across the county. Up to 9,000 electric customers lost power during the storm.

Thunderstorm Wind, Mahoning

When
July 27, 6:00 PM EST
Where
Mahoning County, Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$110,000
Reported by
NEWSPAPER
Coordinates
41.250, -81.433

Thunderstorms knocked down and destroyed a carport at an apartment complex in Austintown. Ten vehicles parked underneath the carport were either damaged or destroyed.

Thunderstorm Wind, Mahoning

When
July 27, 6:10 PM EST
Where
Mahoning County, Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -80.750

Thunderstorm winds downed two trees east of Campbell near Coitsville Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376117, 5376118, 5376518, 5375452, 5376519, 5376120, 5376119, 5376515, 5375454, 5376516, 5375453, 5376765, 5376517.